Colorado, 2018

High Wind in Colorado, March 5, 2018

March 5, 2018 · NWS GLD · 2 events in 2 counties and zones

This began the first of many high wind days for March. High winds from an upper level low reached the ground in Yuma and Kit Carson counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

This began the first of many high wind days for March. High winds from an upper level low reached the ground in Yuma and Kit Carson counties. The peak wind gust was 66 MPH at the Burlington airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 5, 4:37 AM MST, 4 hours 23 minutes earlier.

Area forecast discussion, Mar 5, 4:37 AM MST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
437 AM MST Mon Mar 5 2018

.SHORT TERM...(Today through Wednesday night)
Issued at 356 AM MST Mon Mar 5 2018

Forecast concern will be ongoing High Wind and Red Flag conditions
through Tuesday. Satellite showing a blocky and amplified pattern
from the Pacific into the western Atlantic.

Fire weather details are included in that section below.

Today/tonight...Todays highlights look good and plan on no changes.
Very good lapse rates within the mixed layer with adequate downward
motion and unidirectional flow to bring the progged 60 plus mph
winds down. Both the Nam and Gfs Bufkit are both bringing 60 plus
mph winds down.

Do not see any problems with the temperatures through this period
and made little to no changes.

Tuesday/Tuesday night...Made some adjustments and additions to the
highlights for the daytime parameters and highlights. Most model
output has slowed down the eastward progression of the upper low
that is bringing us all this wind. System also looks slightly
stronger from the previous run.

Lapse rates still look very favorable in the mixed layer to bring
down those strong. Model output is also showing that 60 plus mph
winds remain in the mixed layer with adequate downward motion in
that unidirectional flow to bring down the winds. As a result of the
above have decided to add the remaining counties into the High Wind
Watch. Also concerned that warning criteria gusts may occur rather
early in the day before the start of the watch. So began it a little
sooner. Of note, Bufkit/forecast soundings indicate that the gusts
for this period will be stronger than todays. A bit concerning.

Wednesday/Wednesday night...Warmer and less windy conditions look on
track so made no changes to what the blend gave me.

.LONG TERM...(Thursday through Sunday)
Issued at 214 AM MST Mon Mar 5 2018

An upper ridge moves over the Rockies Thursday and flattens out
as it moves east over the Plains Thursday night. Zonal flow aloft
with a weak embedded short wave trough moves over the forecast
area Friday evening and quickly transitions into a more amplified
pattern as a stronger short wave trough moves across the northern
Rockies and emerges over the northern Plains on Saturday ahead of
another ridge that moves over the Rockies and out over the high
plains on Sunday. Surface high pressure moves well east of
the area and is replaced by a deepening lee surface trough
Thursday that ends up moving through the panhandle region Friday
evening as a closed low and across the southern plains ahead of
the upper low to be followed by a large area of surface high
pressure diving south into the high plains on Sunday.

Dry conditions with high temperatures back up in the 60s and 70s
are expected on Thursday and Friday with mainly southwest to
westerly surface flow. Dry conditions are expected to continue
through Saturday and Sunday as highs cool back into the 50s and
lows return to the 20s as cold air advection takes over on the
back side of the low pressure system moving east of the region.

Models are hinting at the possibility of very light precipitation
around Saturday, but with the progressive pattern in place and a
poor establishment of a good moisture fetch into the region, have
kept the mention of any precipitation out of the long term portion
of the forecast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 430 AM MST Mon Mar 5 2018

VFR conditions will rule through the entire TAF period. Strong NW
winds will be the primary aviation concern. Expect NW winds
sustained at 20-25 knots with gusts to 30-35 knots at the
beginning of the TAF period, increasing to 30-35 knots sustained
with gusts to 45 knots by late morning (15-16Z), which will
persist through the duration of the afternoon. Winds will decrease
to 20-25 knots with gusts to 30-35 knots AOA sunset, and to
15-20 knots with gusts to 30 knots within a few hours after
sunset and remain relatively light through the remainder of the
12Z TAF period, however, expect NW winds to abruptly strengthen
again between 12-18Z Tue.

&&

.FIRE WEATHER...
Issued at 356 AM MST Mon Mar 5 2018

For today...Current Red Flag Warning looks on track. Will have a
very dry air mass with very windy conditions made no changes.

For Tuesday...Conditions in place tomorrow make for as windy or
windier day than today. Model output consistent in having higher
gusts. Thought the blend dewpoints were too high so lowered them
mainly over the southern portion of the area. That combined with
the winds led me to issue a Fire Weather Watch for tomorrow for
the southern six counties.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
     KSZ001>004-013>016-027>029-041-042.

     Red Flag Warning from 11 AM MST /noon CST/ this morning to 7 PM
     MST /8 PM CST/ this evening for KSZ001>004-013>016-027>029-
     041-042.

     High Wind Watch from Tuesday morning through Tuesday afternoon
     for KSZ001>004-013>016-027>029-041-042.

     Fire Weather Watch from Tuesday morning through Tuesday
     afternoon for KSZ027>029-041-042.

CO...High Wind Warning until 5 PM MST this afternoon for COZ090>092.

     Red Flag Warning from 11 AM this morning to 7 PM MST this
     evening for COZ252>254.

     High Wind Watch from Tuesday morning through Tuesday afternoon
     for COZ090>092.

     Fire Weather Watch from Tuesday morning through Tuesday
     afternoon for COZ254.

NE...High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
     NEZ079>081.

     Red Flag Warning from 11 AM MST /noon CST/ this morning to 7 PM
     MST /8 PM CST/ this evening for NEZ079>081.

     High Wind Watch from Tuesday morning through Tuesday afternoon
     for NEZ079>081.

&&

SHORT TERM...BULLER
LONG TERM...LOCKHART
AVIATION...VINCENT
FIRE WEATHER...BULLER
Hazardous weather outlook, Mar 5, 8:13 AM MST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
813 AM MST Mon Mar 5 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061515-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
813 AM MST Mon Mar 5 2018 /913 AM CST Mon Mar 5 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A High Wind Warning and a Red Flag Warning remain in effect for the
entire Tri-State region today.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

On Tuesday, a High Wind Watch remains in effect for the entire Tri-State
region, and a Fire Weather Watch remains in effect for areas south of
Interstate 70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Local storm report, Mar 5, 8:49 AM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
849 AM MST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     NON-TSTM WND GST GOODLAND                39.37N 101.70W
03/05/2018  M59 MPH          SHERMAN            KS   ASOS

            KGLD REPORTED A PEAK WIND GUST OF 51 KNOTS
            OR 59 MPH AT 843 AM MST.

&&

VINCENT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Kit Carson County

When
March 5, 9:00 AM MST to 4:30 PM MST
Where
Kit Carson County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

High Wind, Yuma County

When
March 5, 12:35 PM MST
Where
Yuma County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744522, 744523.